Stage 4 Colon Cancer with Mets to the Liver & Progression of Cirrhosis

Options

My mom was diagnosed with Stage 4 Colon Cancer earlier this year with multiple advanced mets to the liver. She went through about 10 rounds of chemo and 2 rounds of Y90 and everything seemed to be getting better - the Y90 shrunk her liver tumors by half and her CEA level was down. However, then her platelets started to go down as well and since they were too low, we had about 5 months where she was only able to get partial chemo if anything at all. She started feeling bloated and had fluid build up in her abdomen a few weeks ago so she got new scans that showed the progression of cirrhosis of her liver which was what caused the asictes (fluid build up). The scans also showed two new nodules on her lungs (one on each). I've looked through a lot of the discussion boards and haven't seen anything regarding cirrhosis being a part of anyone's diagnosis or journey so I wanted to make a forum and see if anyone else has dealt with this or if anyone has any advice? We meet with the doctor again next week to go over next steps but I feel like we just found out and got bad news all over again. Any input/suggestions/options to ask the doctor would be appreciated! 

Comments

  • OzarkGal
    OzarkGal Member Posts: 41
    edited December 2017 #2
    Options
    Chemotherapy and Hepatic toxicity

    Cirrhosis can be induced by chemotherapy.  The liver processes the chemo drugs.  Over time, the liver can weaken and develop problems.

    "Chemotherapy induced liver abnormalities: an imaging perspective"  Sharma et al.  (2014) Clinical and Molecular Hepatology.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4197183/

    Pseudocirrhosis

    "Pseudocirrhosis" is a radiologic term used to describe the serial development of diffuse hepatic nodularity caused by chemotherapy for metastatic disease of the liver.25 This can especially be seen in both metastatic breast and colon cancer, but it has also been reported in metastatic pancreatic cancer after gemcitabine and oxaliplatin therapy.26

    Pseudocirrhosis is defined by morphology changes in the liver parenchyma that mimics liver cirrhosis, and can cause retracted tumor tissue and scarring (Fig. 3, ,4).4). In between the areas of scarring, the liver parenchyma can regenerate and this accounts for its appearance. Pseudocirrhosis, while a potential cause of portal hypertension and liver failure, does not show the true clinical features of cirrhosis and loss of synthetic function.27 Pseudocirrhosis can also occur secondary to the hepatotoxic effects of chemotherapy without concurrent liver disease. Retraction is caused by nodular regenerative hyperplasia, and in most cases, it occurs subadjacent to the metastatic lesion after chemotherapy.28

  • Mikenh
    Mikenh Member Posts: 777
    Options
    OzarkGal said:

    Chemotherapy and Hepatic toxicity

    Cirrhosis can be induced by chemotherapy.  The liver processes the chemo drugs.  Over time, the liver can weaken and develop problems.

    "Chemotherapy induced liver abnormalities: an imaging perspective"  Sharma et al.  (2014) Clinical and Molecular Hepatology.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4197183/

    Pseudocirrhosis

    "Pseudocirrhosis" is a radiologic term used to describe the serial development of diffuse hepatic nodularity caused by chemotherapy for metastatic disease of the liver.25 This can especially be seen in both metastatic breast and colon cancer, but it has also been reported in metastatic pancreatic cancer after gemcitabine and oxaliplatin therapy.26

    Pseudocirrhosis is defined by morphology changes in the liver parenchyma that mimics liver cirrhosis, and can cause retracted tumor tissue and scarring (Fig. 3, ,4).4). In between the areas of scarring, the liver parenchyma can regenerate and this accounts for its appearance. Pseudocirrhosis, while a potential cause of portal hypertension and liver failure, does not show the true clinical features of cirrhosis and loss of synthetic function.27 Pseudocirrhosis can also occur secondary to the hepatotoxic effects of chemotherapy without concurrent liver disease. Retraction is caused by nodular regenerative hyperplasia, and in most cases, it occurs subadjacent to the metastatic lesion after chemotherapy.28

    Thanks for the article.

    Thanks for the article. Perhaps something for a discussion with my oncologist in a few weeks. I think that he said that 5FU affects the liver and Xeloda affects the kidneys (might have that reversed). I will ask him about their monitoring. I assume that the bloodwork would give them a clue if there were problems.

  • Peggyldwns
    Peggyldwns Member Posts: 2
    Options
    Colon cancer metastasis with stage 4 cirrhosis

    Just want some advice! My sister has been through about every step your mom has. Colon cancer went to liver then past December stage 4 cirrhosi. Swollen stomach with fluid. On two different meds to make her have bowel movements and 4 meds for fluid. I'm sorry haven't learned how to spell all words I need. So what can we as family expect? 

  • Peggyldwns
    Peggyldwns Member Posts: 2
    Options
    I

    If anyone has any advice or info, please let me know! 

  • Annabelle41415
    Annabelle41415 Member Posts: 6,742 Member
    Options
    Another Member Here

    Yes another member here named LOUSWIFT was diagnosed with the same thing.  He had been cancer free for almost 5 years and had a recurrence and then did treatment again and developed exactly what your mom has with the liver so it is not unheard of.  Sorry to hear about your mother and wishing her the best.  I'm not able to help you with any answers and he hasn't been on for a long time.  I'm not sure if his name and posts are still available if you put it in the search bar but it would be worth a try.  He wasn't a real active poster but posted quit a bit about his situation at length.

    Kim

  • Trubrit
    Trubrit Member Posts: 5,800 Member
    Options

    Another Member Here

    Yes another member here named LOUSWIFT was diagnosed with the same thing.  He had been cancer free for almost 5 years and had a recurrence and then did treatment again and developed exactly what your mom has with the liver so it is not unheard of.  Sorry to hear about your mother and wishing her the best.  I'm not able to help you with any answers and he hasn't been on for a long time.  I'm not sure if his name and posts are still available if you put it in the search bar but it would be worth a try.  He wasn't a real active poster but posted quit a bit about his situation at length.

    Kim

    Ah, louswift

    I looked high and low for him for a year when he no longer posted. 

    Tru